Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2010, 9:00 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 9:00 AM CDT (14:00 UTC)
- Expired
- Apr 2, 2010, 9:31 AM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:33 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 2, 6:33 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 AM CDT FRI APR 2 2010 ...UPDATE TO AVIATION... .DISCUSSION... THUNDERSTORMS ASSOCIATED WITH A PASSAGE OF A COLD FRONT THROUGH TONIGHT FOLLOWED BY DRY AND MILD WEATHER FOR THE UPCOMING WEEKEND ARE THE FORECAST HIGHLIGHTS. A SURFACE COLD FRONT EXTEND ACROSS NORTHEAST KANSAS INTO WESTERN OKLAHOMA THIS MORNING. AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS HAVE CONTINUED OVERNIGHT AIDED BY A NARROW AXIS OF MOISTURE TRANSPORT FROM 50 KNOT LOW LEVEL JET. THIS FRONT WILL CONTINUE TO PROGRESS EASTWARD TODAY ENTERING SOUTHEAST KANSAS EARLY THIS AFTERNOON AND MOVING THROUGH SOUTH CENTRAL MISSOURI TONIGHT. A FEW THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND EARLY THIS EVENING WITH A PRIMARY RISK OF DAMAGING WINDS AND A SECONDARY RISK OF LARGE HAIL. DUE TO LIMITED MOISTURE...INSTABILITY WILL ALSO BE MARGINAL WITH MU CAPE VALUES EXPECTED TO REMAIN BELOW 1000 J/KG. HOWEVER...0-6KM BULK WIND SHEAR WILL BE MORE THAN SUFFICIENT FOR A DAMAGING WIND THREAT. THIS LIMITED MOISTURE WILL ALSO NEGATE A FLOOD THREAT. THE FRONT WILL MOVE EAST OF THE OZARKS TONIGHT. SHOWERS AND THUNDERSTORMS WILL END ACROSS THE AREA WITH STRONG ISENTROPIC DOWNGLIDE BEHIND THE FRONT. A MILD AND DRY AIRMASS WILL SETTLE INTO THE REGION BRINGING A COMFORTABLE HOLIDAY WEEKEND. EARLY NEXT WEEK...FORECAST MODELS DEPICT A WARM FRONT LIFTING NORTH OF THE OZARKS. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE CENTRAL OZARKS AIDED BY MOISTURE TRANSPORT FROM INTERSECTING LOW LEVEL JET. MID WEEK AN UPPER TROUGH IS EXPECTED TO DIG INTO THE PLAINS TRACKING ANOTHER FRONT INTO THE OZARKS WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES ARE ANTICIPATED TO REMAIN ABOVE NORMAL THROUGH NEXT WEEK. ANGLE && .AVIATION... LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH MID MORNING AS A COLD FRONT APPROACHES FROM THE WEST. CEILINGS WILL LOWER WITH MVFR CEILINGS WIDESPREAD BY THIS AFTERNOON. THUNDERSTORMS ALONG THE APPROACHING FRONT WILL REACH JOPLIN TERMINAL BY EARLY AFTERNOON AND SPRINGFIELD BY MID AFTERNOON. MVFR TO LOCALIZED IFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING. GRADUALLY IMPROVING CONDITIONS WILL OCCUR LATE TONIGHT AS THE FRONT PUSHES TO THE EAST. FOSTER && .FIRE WEATHER... WINDY CONDITIONS WILL CONTINUE AHEAD OF A FRONT MOVING INTO SOUTHEAST KANSAS BY EARLY THIS AFTERNOON AND INTO SOUTH CENTRAL MISSOURI THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT. WELL AHEAD OF THIS FRONT...A GRADUAL INCREASE IN LOW LEVEL MOISTURE WILL OCCUR WITH RELATIVE HUMIDITY VALUES HIGHER THAN PREVIOUSLY IN THE WEEK. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 2, 5:55 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 AM CDT FRI APR 2 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 555 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED: THUNDERSTORM WIND GUST RISK IS ELEVATED WITH GUSTS NEAR 60 MPH POSSIBLE... HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS... LIGHTNING RISK IS SIGNIFICANT... FIRE WEATHER RISK IS LIMITED... NON THUNDERSTORM WIND RISK IS LIMITED... AREAS AFFECTED AND TIMING: STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE INTO SOUTHEAST KANSAS BY EARLY AFTERNOON AND THROUGH SOUTH CENTRAL MISSOURI TONIGHT. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WINDS WITH GUSTS NEAR 60 MPH POSSIBLE ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. THERE IS A LIMITED NON THUNDERSTORM WIND GUST RISK TODAY AHEAD OF THIS COLD FRONT WITH WIND GUSTS IN EXCESS OF 30 MPH POSSIBLE. THERE REMAINS A LIMITED RISK OF FIRE WEATHER ACROSS THE OUTLOOK AREA. GUSTY SOUTH WINDS WILL CONTINUE WITH LOW RELATIVE HUMIDITY LEVELS AND DRY FUELS. DISCUSSION: WHILE MOISTURE IS LIMITED...MARGINAL INSTABILITY AND SUFFICIENT SHEAR IS EXPECTED THIS AFTERNOON AND TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS ALONG A COLD FRONT ADVANCING FROM SOUTHEAST KANSAS THROUGH THE MISSOURI OZARKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY AND TUESDAY OF NEXT WEEK. THE FIRE WEATHER RISK WILL RANGE FROM LIMITED TO ELEVATED THROUGH THE OUTLOOK PERIOD DUE TO STRONG SOUTH WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS. DUE TO THESE CONDITIONS...ANY OPEN BURNING IS DISCOURAGED EXCEPT BY EXPERIENCED FIRE PERSONNEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Special weather statement, Apr 2, 8:52 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 AM CDT FRI APR 2 2010 KSZ073-097-101-MOZ066-021415- BOURBON KS-CRAWFORD KS-CHEROKEE KS-VERNON MO- 852 AM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BOURBON...CHEROKEE...CRAWFORD AND WESTERN VERNON COUNTIES... AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF SCATTERED STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM EAST OF COFFEYVILLE TO NEAR IOLA IN SOUTHEAST KANSAS. WHILE NOT VERY IMPRESSIVE IN APPEARANCE ON RADAR...THE STORMS WILL LIKELY PRODUCE WINDS NEAR OR ABOVE SEVERE LIMITS AS THEY TRACK INTO BOURBON...CRAWFORD AND CHEROKEE COUNTIES BETWEEN 915 AND 10 AM. PEOPLE IN BOURBON...CHEROKEE...CRAWFORD AND WESTERN VERNON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. RUNNELS
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.